still getting episodes of AFIB

Had my 2 lead pacemaker fitted in June after several hospital visits with AF (174 BPM ). It seemed to be fine for months. now getting a few minutes to a couple of hours of very fast heart beats . Is this common ? Could it possibly be the bisoprol . Anyone else had this problem ???. I took bisoprol for about 6 months several year ago for high blood pressure,had to stop because I was getting missed heart beats .I'm fine when all is going okay , but get a trifle panicky when its not going normal.I thought all would be great with the PM. But maybe its not as easy as i thought x

  


3 Comments

Afib

by AgentX86 - 2021-10-05 20:09:33

As noted here many times.  A pacemaker can do very little for Afib.  They're go-faster devices only.  Some to have an algorithm that will detect Afib onset and try to outpace it but this isn't very successful (it works for some but not even close to everyone). 

What a pacemaker can do is support a minimum heart rate such that higher doses or stronger heart slowing or antiarrhythmia drugs can be used.  These typically lower heart rate so can be dangerous when not in a tachycardia.  It's hard to balance too slow and too fast, with these drugs.  The pacemaker makes it easier because it can cover the too slow case, while drugs can cover the too fast part.

Bisoprol is a beta blocker so will slow the heart.  It seems that your doctor is trying to use this to stop your Afib.  That plan may work for a while (it did me) but is doomed to fail at some point.  If you're not symptomatic, keep the rate down (beta blocker) and anticoagulate.  If you are symptomatic, you have your work cut out for you.  Many of us have been down that road.  There be dragons.

Atrial Fibrillation (AF)

by Gemita - 2021-10-06 06:01:55

Judy, 

May I ask what confirmation you have had that your fast heart beats are indeed Atrial Fibrillation (AF) episodes?  Fast heartbeats can be caused by many different arrhythmias.  Have you had confirmatory evidence by way of holter monitoring or from your pacemaker downloads of what was actually seen?  That would be the first important step.  If you are symptomatic with your fast heart beats, I would let your doctors know as soon as possible, so that they can investigate and take further action if they need to.

Yes I agree wholeheartedly with AgentX86.  There isn’t a lot that a pacemaker can do to stop AF which has a mind of its own and can start and stop sometimes without any trigger.  Major triggers could include heart and lung diseases, sleep apnea, high blood pressure, diabetes, thyroid disease, infection and many other health conditions.  Even lifestyle choices could trigger an episode of AF like intense exercise, alcohol, caffeine, dehydration, stress.  It is a very frustrating arrhythmia to deal with.  Control of heart rate and anticoagulation are the two most important treatments we need to keep us safe.  If symptoms cannot be controlled with medication alone, then we may proceed to an ablation which is usually more effective than rate control or anti arrhythmic medication, but it may take one or two attempts.  AF though is generally not curable, but with treatment it may go into remission for long periods.  

After my dual lead pacemaker implant (2018) all my arrhythmias deteriorated and this continued for several months.  I was very concerned.  This proved to be part of the normal healing process and from posts on this site, I see many others have had the same experience too, so you are not alone.  Remember the pacemaker “leads” one end are attached to heart tissue and our hearts have got to get used to being paced.  This may take anything up to 3 months and beyond, so it is still early days for you.

You ask “could it be the Bisoprolol” ?causing the Atrial Fibrillation? but then you go on to say that you stopped Bisoprolol several years ago because of missed heart beats, so presumably you are no longer taking Bisoprolol or any other beta blocker?  I take low dose Bisoprolol.  Yes for me a beta blocker can indeed trigger ectopics (extra or missed heart beats) since my ectopics are caused by the slowing of my heart rate.  However I need Bisoprolol for heart rate control because my AF episodes always lead to a rapid ventricular response rate which is dangerous.  I asked for my pacemaker base rate setting to be set slightly higher at 70 bpm and at this rate, even with my Bisoprolol, my ectopics are kept to a minimum.  Without frequent ectopics, my AF is better controlled as well, so a higher heart rate setting might be worth asking your doctors about.  Hope things improve for you

many thanks for your help

by Judy28 - 2021-10-08 09:35:58

The hospital consultant said it was AF caused by "Sick sinus syndrome" . I had an Ablation on the 7th June.That didnt work, I was back in A&E a week later with another fast AF episode. The next day I got the pacemaker. This worked great for about 2 months. Then got it tweaked because of breathlessness. They tweaked it back again because heart sometimes went irregular. It seem fine again til recently.Had 2 episodes of fast heartbeat last weekend .( I now know the pacemaker can't control that ).Occasionally now get missed or paused beats. Not sure how to explain how it makes me feel, tight chested maybe or uncomfortable.

Bisoprol was used for many years as and when I needed it for irregular missing beats . Usually only for about 2 weeks 2-3 times a year .The one time it was taken for many months was for high blood pressure.My heart started to become irregular which is what the bisop normally stopped.Thats when I came off them and heart was fine but I didnt have a pacemaker then.So I was wondering if anyone else had a problem with long term use of bisoprolol actually causing AF,as I am now on it all the time . Reading comments on here is helping as still quite scared when it doesn't go according to my vision of " everything will be ok now ".   

 

 

    

 

   

 

You know you're wired when...

You have an excuse for being a couch potato.

Member Quotes

I consider my device to be so reliable, that I never think about a failure.